September 11, 2012 in Features, Health

Testosterone left woman more manly

Joe Graedon M.S.
 

Q. At age 29, I had to have a hysterectomy that included my ovaries. After the fat-stored estrogen left my body (producing horrid hot flashes), I complained to my Ob-Gyn about my missing libido. He wrote me a prescription for an estrogen and testosterone mix.

I began taking the pills, but I had strange changes in my body. I developed acne, facial hair, body hair and a low voice. I even began to walk differently. It helped some with sex drive, but I felt less and less feminine and more masculine. I hated it. I don’t think testosterone is worth the worry, even for women without ovaries.

A. You experienced predictable side effects of testosterone. The Food and Drug Administration has not approved testosterone to lift libido in women. If physicians prescribe this male hormone off-label for women, they should use the lowest dose that works to boost sex drive without producing masculine characteristics. This requires careful follow-up. In your case, that doesn’t appear to have happened.

Q. I have been a type 1 diabetic for 66 years. Because diabetes can lead to kidney problems, my doctor prescribed a blood pressure drug that helps protect the kidneys.

I had no side effects, but when my blood pressure increased to 130/75, my doctor doubled the dosage. My blood pressure improved, but I started having terrible dizziness. At present, I often have a blood pressure like 120/58. If I take half the dosage, it measures around 135/65. At half dosage, I am not nearly as dizzy. On a full dose, I stagger or fall down.

My doctor wants me to continue the high dosage even though my kidneys are fine and I am miserable. Is this reasonable?

A. Any medicine that causes dizziness and falls is probably doing more harm than good. A hip fracture can be life-threatening.

A recent analysis of well-controlled studies revealed shocking results. The rigorous and independent Cochrane Collaboration concluded that drug treatment of mildly elevated blood pressure (below 159 systolic and 99 diastolic) does not prevent heart disease and death (Cochrane Library online, Aug. 15, 2012).

We are sending you our Guide to Blood Pressure Treatment with numerous nondrug approaches for controlling hypertension, including details on special foods and diets as well as supplements. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It can be downloaded for $2 from our website: www.peoplespharmacy.com. We also discuss the pros and cons of drugs that are essential for treating moderate or severe hypertension.

Q. A couple of years ago, I had a bad fungal infection in my toenail, and it was about to fall off. My GP recommended Vicks VapoRub, and it worked great. It took several months for the new nail to grow out, but once it did, it was perfect. Because I work as a nurse and am on my feet all day, I am prone to these infections. Now I use VapoRub a couple of times a week to keep the problem from returning. It may not work for everyone, but it’s worth a try.

A. We love it when doctors recommend home remedies. You are right that Vicks doesn’t work for everyone, but it helps often enough that it is worth trying.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

Get stories like this in a free daily email


Please keep it civil. Don't post comments that are obscene, defamatory, threatening, off-topic, an infringement of copyright or an invasion of privacy. Read our forum standards and community guidelines.

You must be logged in to post comments. Please log in here or click the comment box below for options.

comments powered by Disqus